Vitamin K deficiency-induced hemorrhagic shock after thoracentesis: a case report.

Authors:
Hideya Itagaki
Hideya Itagaki
Honjoudaiichi Hospital

BMC Gastroenterol 2019 Apr 18;19(1):58. Epub 2019 Apr 18.

Honjoudaiichi Hospital, 110, Iwabuchishita, Yurihonnjou, Akita, 015-8567, Japan.

Background: Vitamin K deficiency results in serious coagulation dysfunction, but hemorrhagic shock is rare. Herein, we describe a case of vitamin K deficiency and abnormality in the path of the intercostal artery, the combination of which led to hemorrhagic shock.

Case Presentation: An 83-year-old woman was hospitalized for suspected gallstones. She developed septic shock after 4 days of hospitalization. We considered cholecystitis or cholangitis and performed abdominal ultrasonography, which revealed gallbladder enlargement, biliary sludge, and hyperplasia of the bile duct wall. Antibiotic treatment with sulbactam/ampicillin (SBT/ABPC) was initiated on day four, and percutaneous transhepatic gallbladder drainage (PTGBD) was performed on day five. The treatment was successful, but the patient developed bilateral pleural effusion because of hypoalbuminemia. We performed drainage for bilateral pleural effusion on days 13 and 17. The patient developed hypotension on day 18; blood tests showed anemia and severe coagulation dysfunction but a normal platelet count. We suspected vitamin K deficiency-induced coagulation dysfunction because of previous antibiotic treatment and restricted diet, and it led to hemorrhagic shock. Massive right hemothorax was observed by computed tomography, and urgent interventional radiology was performed. We observed no injury to the intercostal artery truncus but confirmed an abnormality in the course of the intercostal artery; therefore, we inferred that the cause of hemothorax in this case was injury to a small vessel, not truncus because of the abnormality. Because of the likelihood of rebleeding, we performed coil embolization from the seventh to the ninth intercostal artery. Because we confirmed vitamin K deficiency-induced coagulation dysfunction, we referred to the concentration of protein induced by vitamin K absence/antagonist-II (PIVKA-II), and it was found to increase by 23,000.

Conclusions: A combination of vitamin K deficiency and abnormality in the course of the intercostal artery led to hemorrhagic shock. When using certain antibiotics and restricting diet, it is important to measure coagulation function, even if the platelet count is normal. Further, when thoracentesis is performed, abnormalities in the course of the intercostal artery should be identified. Thoracentesis with ultrasound may prevent hemothorax.

Download full-text PDF

Source
https://bmcgastroenterol.biomedcentral.com/articles/10.1186/
Publisher Site
http://dx.doi.org/10.1186/s12876-019-0978-0DOI Listing
http://www.ncbi.nlm.nih.gov/pmc/articles/PMC6472080PMC
April 2019
7 Reads

Publication Analysis

Top Keywords

intercostal artery
24
coagulation dysfunction
16
hemorrhagic shock
16
vitamin deficiency
12
led hemorrhagic
12
course intercostal
12
vitamin deficiency-induced
12
pleural effusion
8
antibiotic treatment
8
deficiency-induced coagulation
8
abnormality course
8
bilateral pleural
8
platelet count
8
deficiency abnormality
8
patient developed
8
vitamin
7
intercostal
6
artery
6
performed
6
hemorrhagic
5

References

(Supplied by CrossRef)
Article in Ann Intern Med
FR Sattler et al.
Ann Intern Med 1986
Article in Japanese J Anesthesiol
S Shimamoto et al.
Japanese J Anesthesiol 2016
Article in Kansenshogaku Zasshi
S Iwata et al.
Kansenshogaku Zasshi 1984
Article in Blood Coagulation Fibrinolysis
MA Crowther et al.
Blood Coagulation Fibrinolysis 2002
Article in Chest
J Heidecker et al.
Chest 2006
Article in N Engl J Med
I Spanuchart et al.
N Engl J Med 2016
Article in Chest
CJ Mercaldi et al.
Chest 2013

Similar Publications